Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 98, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 11, 2022, 3:27 PM MST for Gila County, Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2022, 3:27 PM MST (22:27 UTC)
- Expired
- Aug 11, 2022, 9:30 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WGUS55 KPSR 112227
FFWPSR
AZC007-013-120430-
/O.NEW.KPSR.FF.W.0098.220811T2227Z-220812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
327 PM MST Thu Aug 11 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Bush Fire burn scar in...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 930 PM MST Thursday.
* At 327 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Bush Fire Burn Scar. Between 1 and 2.5 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bush Fire
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
* Some locations that will experience flash flooding include...
Round Valley and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 212 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3369 11133 3364 11132 3358 11128 3355 11125
3352 11132 3352 11140 3365 11143 3371 11142
3376 11143 3378 11148 3379 11152 3384 11146
3379 11139 3373 11133 3372 11133
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$3 follow-up statements
651
WGUS75 KPSR 112353
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
453 PM MST Thu Aug 11 2022
AZC007-013-120430-
/O.CON.KPSR.FF.W.0098.000000T0000Z-220812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
453 PM MST Thu Aug 11 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 930 PM MST THIS EVENING FOR GILA AND MARICOPA COUNTIES...
At 453 PM MST, Doppler radar indicated thunderstorms have ended over
the Bush Fire Burn Scar. However, between 1 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Round Valley and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 212 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3369 11133 3364 11132 3358 11128 3355 11125
3352 11132 3352 11140 3365 11143 3371 11142
3376 11143 3378 11148 3379 11152 3384 11146
3379 11139 3373 11133 3372 11133
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$694
WGUS75 KPSR 120251
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
751 PM MST Thu Aug 11 2022
AZC007-013-120430-
/O.CON.KPSR.FF.W.0098.000000T0000Z-220812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
751 PM MST Thu Aug 11 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR REMAINS IN EFFECT
UNTIL 930 PM MST THIS EVENING FOR GILA AND MARICOPA COUNTIES...
At 751 PM MST, Doppler radar indicated thunderstorms have ended over
the Bush Fire Burn Scar. However, between 1 and 2.5 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bush Fire Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bush Fire Burn Scar.
Some locations that will experience flash flooding include...
Round Valley and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 212 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3369 11133 3364 11132 3358 11128 3355 11125
3352 11132 3352 11140 3365 11143 3371 11142
3376 11143 3378 11148 3379 11152 3384 11146
3379 11139 3373 11133 3372 11133
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$031
WGUS75 KPSR 120425
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
925 PM MST Thu Aug 11 2022
AZC007-013-120435-
/O.EXP.KPSR.FF.W.0098.000000T0000Z-220812T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
925 PM MST Thu Aug 11 2022
...FLASH FLOOD WARNING FOR THE BUSH FIRE BURN SCAR WILL EXPIRE AT
930 PM MST THIS EVENING FOR GILA AND MARICOPA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3369 11133 3364 11132 3358 11128 3355 11125
3352 11132 3352 11140 3365 11143 3371 11142
3376 11143 3378 11148 3379 11152 3384 11146
3379 11139 3373 11133 3372 11133
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:16 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 11, 3:16 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 316 PM MST Thu Aug 11 2022 .SYNOPSIS... A 15 percent chance of widely isolated to scattered mostly distant and high terrain storms continues this afternoon in Phoenix, with better 30 to 50 percent chances across the high terrain areas. Storm chances then gradually increase this evening through tomorrow and the weekend with locally heavy rainfall, localized flash flooding, gusty winds and patchy blowing dust possible. Near to slightly below normal highs will fall further below normal over the weekend and through early next. Storm chances for next week remain moderate. && .DISCUSSION... The midlevel anticyclone remains favorably located near the S-Cent Rockies with moist SE-E undercutting flow through the mid-upper levels aloft. WV imagery reveals a very moist airmass across the region with upstream E wave disturbance(S) advancing W through NM. Early afternoon radar revealed convection sparking E-NE of Phoenix, N and SE AZ. Afternoon ACARS soundings showed an anomalously moist airmass with PW maintaining near 1.7->1.9" along with a near moist adiabatic, slightly worked-over and conditionally unstable profile. Mesoscale analysis indicated PW of 1.5->2" and mean W of 12->14 g/kg across the region. MU and SB CAPE readings were to ~1.3K->1.5K j/kg around Phoenix and >2-2.5k j/kg across the W deserts. Under mostly clear skies, morning heating across Phoenix and the lower deserts has been stronger today than recent mornings. Models also indicate temporary subsidence around Phoenix and the lower deserts this afternoon. A 15 percent chance of widely isolated to scattered mostly distant and high terrain storms continues this afternoon in Phoenix, with better 30 to 50 percent chances across the high terrain areas. Recent HRRR runs have latched onto a late afternoon E outflow pushing into the Phoenix Metro with the potential for locally gusty winds. This is in good agreement with current radar trends. Storm chances then gradually increase this evening through tomorrow and the weekend with locally heavy rainfall, localized flash flooding, gusty winds and patchy blowing dust possible. The WPC day 2 ERO for tomorrow/Fri also features a large "Slight Risk" area of excessive rain fall for most of AZ. This is associated with the next E wave out of NM. HREF and members are fairly bullish on pronounced convection with locally heavy rainfall developing tomorrow/Fri afternoon across S Gila Cty and near/E of Globe and burn scar areas (and the Mogollon Rim and SE AZ) before descending into the lower deserts and parts of the Phoenix Metro during the evening hours. HREF wind speeds for Fri evening feature a pair of fairly robust converging outflows, one from the NE and the other from the SSE. The resulting low level convergence through Pinal and Maricopa Cty, coupled with the UL disturbance, would support pronounced storms/convection for the Phoenix Metro and lower deserts spreading west of Phoenix, including into parts of W-SW AZ and SE CA, well into the night. The preferred WPC storm total QPF for Phoenix on Fri is ~0.10-0.15" and ~0.3-0.5" for both the E AZ high elevations and parts of the western deserts. The HREF shows a 50-70% chance for 3-hr QPF >1.0" for the E AZ high terrain for Fri evening and a corresponding 10-30% chance for Phoenix and the lower deserts. This represents a good signal for locally heavy rainfall and additional localized flash flooding in the high country and the lower deserts. For the weekend, ensembles are latching onto a slightly larger E wave on Sat evening and Sun moving from NM to AZ in general. The preferred NBM and WPC solutions feature an increase in POPs while maintaining healthy storm total QPF for Sat evening and Sun morning comparable to the aforementioned Fri evening/Sat morning storm total QPF. At some point early next week, the pattern will begin to shift with the sub-tropical high to our northeast weakening, while a weak trough possibly sets up off the southern California coast. This scenario may not bring much of a change to our area with models continuing to show adequate moisture levels for storms, but overall forecast confidence is low due to the change in the upper level pattern and some model differences. Temperatures are expected to cool off slightly at some point over the weekend into early next week with forecast highs closer to 100 degrees due to anticipated more active monsoon conditions. && .AVIATION...Updated 1740Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light winds will completely veer to the west by early this afternoon. Another day of storms across northern and southeastern Arizona will likely cause outflow boundaries to make a run for the area. Currently, there appears to be the potential for a weaker NNE outflow first, sometime in the mid to late afternoon. Confidence is lower on this outflow, so have excluded in this TAF package. If it were to come to fruition, KSDL and KDVT would have the better chances. Models are starting to delay and weaken the later outflow from the southeast. However, it still looks to be the more dominant one and the one that would have the better chances of popping up some isolated showers/convection over terminals, so have kept mention of this outflow and associated vicinity showers in this TAF package. There are also signs of some nocturnal activity late tonight into early tomorrow morning, but confidence of this happening is also too low to include in this TAF package. Regardless, any shower/storm that develops will be capable of producing gusty erratic winds, blowing dust, and locally heavy rainfall. Wind speeds with activity this afternoon/evening should generally stay below 35 mph, with a 10-30% chance of speeds exceeding that. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will generally favor the south-southeast. Chances for showers and thunderstorms this afternoon and evening are around 20% or less at the terminals. However, any thunderstorm that develops would be capable of gusty erratic winds, blowing dust, and locally heavy rainfall. Skies will remain mostly cloudy through the TAF period with ceilings mainly aoa 10 kft. && .FIRE WEATHER... Ample monsoonal moisture is expected to persist through at least the first half of next week keeping the fire danger threat low. This moist airmass will continue to yield elevated humidities with afternoon minimum RH values mostly in a 30-35% range, locally higher, and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle/Kuhlman AVIATION...Feldkircher FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Aug 11, 12:34 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1234 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 5 S YUMA 32.63N 114.62W
08/10/2022 M68 MPH YUMA AZ AWOS
[DELAYED REPORT] AWOS STATION KNYL YUMA
REPORTED A 68 MPH WIND GUST.
&&
BFLocal storm report, Aug 11, 12:38 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1238 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 5 WSW CITRUS PARK 33.51N 112.52W
08/10/2022 MARICOPA AZ TRAINED SPOTTER
[DELAYED REPORT] TRAINED SPOTTER REPORTED
HALF MILE VISIBILITY IS BLOWING DUST.
&&
BFLocal storm report, Aug 11, 12:40 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1240 PM MST THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 SW TONOPAH 33.49N 112.94W
08/10/2022 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
[DELAYED REPORT] TRAINED SPOTTER REPORTED
HALF AN INCH OF RAINFALL IN 30 MINUTES AND
MINOR FLOODING IN BACKYARD.
&&
BFThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 5:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Aug 10, 5:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 10, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 10, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 13 min |
| Aug 10, 5:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 5:27 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:32 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 10, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:50 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 10, 5:51 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
| Aug 10, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 10, 5:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 10, 6:01 PM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Aug 10, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Aug 10, 6:04 PM MST | Dust Storm Advisory | PSR | Yuma | 56 min |
| Aug 10, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Aug 10, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 6:23 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Aug 10, 6:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 6:29 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 6:37 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 50 min |
| Aug 10, 6:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Aug 10, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 6:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 6:54 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 49 min |
| Aug 10, 7:08 PM MST | Dust Storm Advisory | PSR | Yuma | 67 min |
| Aug 10, 7:10 PM MST | Areal Flood Advisory | PSR | Yuma | 8 min |
| Aug 10, 7:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 7:18 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 10, 7:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 8:17 PM MST | Dust Storm Advisory | PSR | Pinal | 58 min |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 11, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 11, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 44 min |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 22 min |
| Aug 11, 4:21 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Aug 11, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.